Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 24, NWS Cheyenne, WY

July 6, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 6, 2019, 7:43 PM MDT for Laramie County, Wyoming. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 7:43 PM MDT (01:43 UTC)
Expired
Jul 6, 2019, 7:56 PM MDT
In force
13 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:42 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

745 
WFUS55 KCYS 070143
TORCYS
WYC021-070215-
/O.NEW.KCYS.TO.W.0024.190707T0143Z-190707T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
743 PM MDT Sat Jul 6 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  West central Laramie County in southeastern Wyoming...

* Until 815 PM MDT.
    
* At 743 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Horse Creek, or 23 miles northwest of Cheyenne,
  moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Whitaker around 815 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 17 and
35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4136 10520 4151 10514 4148 10474 4122 10484
TIME...MOT...LOC 0143Z 285DEG 16KT 4141 10509 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Braun
1 follow-up statement
678 
WWUS55 KCYS 070156
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
756 PM MDT Sat Jul 6 2019

WYC021-070205-
/O.CAN.KCYS.TO.W.0024.000000T0000Z-190707T0215Z/
Laramie WY-
756 PM MDT Sat Jul 6 2019

...THE TORNADO WARNING FOR WEST CENTRAL LARAMIE COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4136 10520 4151 10514 4148 10474 4122 10484
TIME...MOT...LOC 0154Z 285DEG 16KT 4140 10502 

$$

Braun

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 6, 5:35 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 5:35 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Sat Jul 6 2019

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM MDT Sat Jul 6 2019

A severe thunderstorm watch is now in effect for most of Southeast
Wyoming (minus Carbon County) and entire Nebraska Panhandle
through 9pm. Main hazards will be large hail (upwards of golfball
to baseball size), damaging 60-70 mph winds, and a tornado or two
could be possible. In addition, localized heavy rainfall and storm
training could cause flash flooding concerns. Please stay alert
through the afternoon and evening as storm hazards develop. Storms
will dissipate and shift east through the mid to late evening
hours.

MLCAPE instability continues to grow upwards of 1500-2000 J/Kg
with some slight implied capping in place per mesoanalysis and
latest satellite trends. The first round of storms initially fired
over the higher terrain now have orphaned anvils that are crossing
into the High Plains. Of interesting note is the dissipating anvil
over Laramie County is suppressing the cumulus field below while
forming a localized boundary moving east. This boundary has
cleared out northwest Laramie County well for greater insolation.
However, this also veered the winds almost westerly in this local
area. Will need to see if greater S/SE flow can get re-established
in this area. Farther north and east, low-level winds remain
backed to SSE/SE, especially across the NE Panhandle with some
east winds near Scottsbluff. Effective deep layer shear remains
near 40 knots along the Laramie Range with lower values in NE
Panhandle. However, expect higher amounts of shear over NE
Panhandle next 6 hours. All of these factors combined, deep robust
rotating updrafts will be likely this afternoon and evening supporting
large hail.

Tornado potential continues to look marginal as low-level wind
shear remains below 100 m2/s2 but localized enhancements near
boundaries or isolated supercells could perhaps ingest enough
helicity for low-level vertical stretching. A weak/brief tornado
or two can't be fully ruled out.

Storm mode should initially be discrete to semi-discrete
supercells that grow upscale into a cluster or possibly into a
cold pool balanced complex as they move east into NE Panhandle.
Risk for localized flooding could be maximized in NE Panhandle due
to clustering and possible training of storms with mixing ratios
of 10-12 in place.

Slightly greater ridging will occur Sunday but a marginal risk for
severe storms is also in place for portions of the area. H5 winds
will be lower along with deep layer shear being weaker. However,
compensating instability could still help decent storm updrafts
for hail and wind hazard risks.

.LONG TERM...(Monday night through Friday)
Issued at 310 AM MDT Sat Jul 6 2019

Widely sctd convection ending over the CWA Monday night but
returning again Tuesday afternoon as a shortwave moves east across
the region. A few strong storms possible though better dynamics
look to be more to the north. After that a somewhat drier weather
regime expected to set up over the region as an upper high builds
over the southern Rockys Weds and remains there for the rest of
the week. Weak disturbances riding over the top of the high will
still set off some mainly afternoon and evening showers and storms
most days but should be more on an isolated basis. Temps
generally close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 524 PM MDT Sat Jul 6 2019

Thunderstorms have begun across the high terrain between KRWL and
KLAR. Storms will continue to move eastward toward the NE
Panhandle terminals after 00Z. Gusty winds and reduced visibility
can be expected with these storms into this evening with KBFF and
KSNY most at risk for thunderstorm activity. After the storms move
out of the area, lower ceilings may creep into the NE Panhandle
early Sunday morning. The HRRR has been bringing in lower
ceilings and visibility to KCYS after 08Z the last few runs. Will
continue to monitor these trends into this evening in case a
further lowering of flight category in the TAF is needed.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Jul 6 2019

Limited fire weather concerns today with area showers and
thunderstorms across much of the area and higher then normal
relative humidity values. One concern will be localized fire
starts from lightning activity today but most thunderstorms should
have some rain opposed to dry lightning situation.

Isolated elevated fire weather conditions will occur Sunday
into Monday mainly across Carbon County due to elevated winds
and humidity values falling to 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 6, 3:18 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 PM MDT Sat Jul 6 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
318 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A severe thunderstorm watch is in effect for the entire Nebraska
Panhandle and Southeast Wyoming, minus Carbon County. Large hail
up to the size of baseball, damaging winds of 60 to 70 mph winds,
and a tornado or two could be possible. In addition, heavy
rainfall leading to localized flash flooding could also occur,
especially towards the Wyoming to Nebraska Border and into the
southern and central Panhandle. Storms will dissipate and shift
east through the mid to late evening hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this afternoon and evening and
possibly again on Sunday.

Allen

In the hours before

Local storm report, Jul 6, 6:59 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 WSW LARAMIE           41.30N 105.62W
07/06/2019  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE ROAD AT THE
            CORNER OF SCHERER AND RIVERSIDE IN WEST
            LARAMIE.

&&

CW
Local storm report, Jul 6, 7:02 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             LARAMIE                 41.31N 105.59W
07/06/2019  M0.88 INCH       ALBANY             WY   EMERGENCY MNGR

&&

MB
Local storm report, Jul 6, 7:08 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             2 NE LARAMIE            41.33N 105.56W
07/06/2019  M1.00 INCH       ALBANY             WY   PUBLIC

            RECEIVED PHOTO VIA FACEBOOK.

&&

MB
Local storm report, Jul 6, 7:09 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 NNE LARAMIE           41.33N 105.58W
07/06/2019  M1.75 INCH       ALBANY             WY   AMATEUR RADIO

&&

WM
Local storm report, Jul 6, 7:12 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
07/06/2019  M1.00 INCH       ALBANY             WY   CO-OP OBSERVER

&&

MB
Local storm report, Jul 6, 7:26 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
726 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 E LARAMIE             41.31N 105.56W
07/06/2019  M1.25 INCH       ALBANY             WY   PUBLIC

            PUBLIC REPORTED DAMAGE TO WINDSHIELD OF CAR
            FROM HALF DOLLAR SIZE HAIL IN LARAMIE. PHOTO
            SHARED ON TWITTER.

&&

CW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:06 PM MDTTornado WarningCYSAlbany24 min
Jul 6, 6:19 PM MDTSpecial Weather StatementCYSPlatte26 min
Jul 6, 6:27 PM MDTTornado Warning Tornado observedCYSAlbany33 min
Jul 6, 6:48 PM MDTSevere Thunderstorm WarningCYSAlbany27 min
Jul 6, 6:59 PM MDTTornado WarningCYSAlbany, Laramie25 min
Jul 6, 7:13 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie46 min
Jul 6, 7:15 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jul 6, 7:23 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie37 min
Jul 6, 7:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte47 min
Jul 6, 7:58 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 6, 8:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte24 min
Jul 6, 8:23 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
Jul 6, 8:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min
Jul 6, 8:56 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie, Platte3 hr
Jul 6, 8:56 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 6, 9:28 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 6, 9:41 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jul 6, 9:58 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jul 7, 1:54 PM MDTSpecial Weather StatementCYSLaramie51 min
Jul 7, 2:28 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 7, 3:38 PM MDTSpecial Weather StatementCYSPlatte67 min
Jul 7, 3:43 PM MDTSpecial Weather StatementCYSLaramie62 min
Jul 7, 3:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte47 min
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jul 7, 5:01 PM MDTSpecial Weather StatementCYSConverse59 min
Jul 7, 5:09 PM MDTSevere Thunderstorm WarningCYSConverse14 min
Jul 7, 5:36 PM MDTSpecial Weather StatementCYSNiobrara54 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.